Alert archive / Kansas / Flash Flood Watches in 2007

Flash Flood Watch 9, NWS Topeka, KS

August 1, 20076 counties in Kansas

NWS Topeka, KS issued this flash flood watch at Aug 1, 2007, 5:19 PM CDT for 6 counties in Kansas. It took effect at Aug 1, 2007, 8:22 PM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2007, 5:19 PM CDT (22:19 UTC)
In effect from
Aug 1, 2007, 8:22 PM CDT
Expired
Aug 2, 2007, 9:43 AM CDT
In force
13 hr
Issued by
NWS Topeka, KS
Flood severity
None

Counties Brown County, KS, Cloud County, KS, Marshall County, KS, Nemaha County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KTOP 012219
FFATOP

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TOPEKA KS
519 PM CDT WED AUG 1 2007

.ABUNDANT MOISTURE IN THE LOWER LEVELS OF THE ATMOSPHERE WILL
REMAIN IN PLACE ACROSS THE REGION. SCATTERED TO NUMEROUS
THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT THROUGH THURSDAY
MORNING. SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL. THE
GROUND REMAINS SATURATED FROM HEAVY RAINFALL THE PAST COUPLE OF
DAYS ACROSS PORTIONS OF NORTHEAST AND NORTH CENTRAL
KANSAS...THEREFORE ANY ADDITIONAL HEAVY RAINFALL MAY CAUSE FLASH
FLOODING.

KSZ008>012-020-020630-
/O.NEW.KTOP.FF.A.0009.070802T0600Z-070802T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA
519 PM CDT WED AUG 1 2007

...FLASH FLOOD WATCH IN EFFECT FROM 1 AM CDT THURSDAY THROUGH
THURSDAY AFTERNOON...


* FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL KANSAS AND 
  NORTHEAST KANSAS...INCLUDING THE FOLLOWING AREAS...IN NORTH 
  CENTRAL KANSAS...CLOUD...REPUBLIC AND WASHINGTON. IN NORTHEAST 
  KANSAS...BROWN...MARSHALL AND NEMAHA.

* FROM 1 AM CDT THURSDAY THROUGH THURSDAY AFTERNOON

* THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS PORTIONS OF
  NORTH CENTRAL AND NORTHEAST KANSAS. ABUNDANT MOISTURE IN THE
  LOWER LEVEL OF THE ATMOSPHERE WILL ALLOW FOR LOCALLY HEAVY
  RAINFALL. HOURLY RAINFALL RATES FROM SOME OF THE THUNDERSTORMS
  COULD REACH 2 TO 3 INCHES PER HOUR.


A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. PERSONS IN THE WATCH AREA ARE ADVISED
TO CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE READY
FOR QUICK ACTION IF FLOODING THREATENS.

$$
3 follow-up statements
000 
WGUS63 KTOP 020122
FFATOP

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TOPEKA KS
822 PM CDT WED AUG 1 2007

.ABUNDANT MOISTURE IN THE LOWER LEVELS OF THE ATMOSPHERE WILL
REMAIN IN PLACE ACROSS THE REGION. SCATTERED TO NUMEROUS
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING THROUGH THURSDAY
MORNING. SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL. THE
GROUND REMAINS SATURATED FROM HEAVY RAINFALL THE PAST COUPLE OF
DAYS ACROSS PORTIONS OF NORTHEAST AND NORTH CENTRAL KANSAS...
THEREFORE ANY ADDITIONAL HEAVY RAINFALL MAY CAUSE FLASH FLOODING.

KSZ008>012-020-021030-
/O.EXT.KTOP.FF.A.0009.070802T0122Z-070802T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA
822 PM CDT WED AUG 1 2007

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THURSDAY AFTERNOON...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* PORTIONS OF NORTH CENTRAL KANSAS AND NORTHEAST KANSAS...
  INCLUDING THE FOLLOWING AREAS...IN NORTH CENTRAL KANSAS...
  CLOUD...REPUBLIC AND WASHINGTON. IN NORTHEAST KANSAS...BROWN...
  MARSHALL AND NEMAHA.

* THROUGH THURSDAY AFTERNOON

* THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING ACROSS
  PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS. ABUNDANT
  MOISTURE IN THE LOWER LEVEL OF THE ATMOSPHERE WILL ALLOW FOR
  LOCALLY HEAVY RAINFALL. HOURLY RAINFALL RATES FROM SOME OF THE
  THUNDERSTORMS COULD REACH 2 TO 3 INCHES PER HOUR.

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. PERSONS IN THE WATCH AREA ARE ADVISED
TO CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE READY
FOR QUICK ACTION IF FLOODING THREATENS.

$$
000 
WGUS63 KTOP 020855
FFATOP

FLOOD WATCH
NATIONAL WEATHER SERVICE TOPEKA KS
354 AM CDT THU AUG 2 2007

.ABUNDANT MOISTURE IN THE LOWER LEVELS OF THE ATMOSPHERE WILL
REMAIN IN PLACE ACROSS THE REGION TODAY. SCATTERED THUNDERSTORMS
ARE EXPECTED TO REDEVELOP THIS MORNING. SOME OF THESE STORMS MAY
PRODUCE HEAVY RAINFALL. THE GROUND REMAINS SATURATED FROM HEAVY
RAINFALL THE PAST COUPLE OF DAYS ACROSS PORTIONS OF NORTHEAST AND
NORTH CENTRAL KANSAS... THEREFORE ANY ADDITIONAL HEAVY RAINFALL
MAY CAUSE FLASH FLOODING.

KSZ008>012-020-021700-
/O.CON.KTOP.FF.A.0009.000000T0000Z-070802T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA
354 AM CDT THU AUG 2 2007

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CENTRAL KANSAS AND NORTHEAST KANSAS...
  INCLUDING THE FOLLOWING AREAS...IN NORTH CENTRAL KANSAS...
  CLOUD...REPUBLIC AND WASHINGTON. IN NORTHEAST KANSAS...BROWN...
  MARSHALL AND NEMAHA.

* UNTIL 1 PM CDT THIS AFTERNOON

* THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS MORNING ACROSS
  PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS. ABUNDANT
  MOISTURE IN THE LOWER LEVELS OF THE ATMOSPHERE WILL ALLOW FOR
  LOCALLY HEAVY RAINFALL. HOURLY RAINFALL RATES FROM SOME OF THE
  THUNDERSTORMS COULD REACH 2 TO 3 INCHES PER HOUR.

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. PERSONS IN THE WATCH AREA ARE ADVISED
TO CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE READY
FOR QUICK ACTION IF FLOODING THREATENS.

$$
000 
WGUS63 KTOP 021443
FFATOP

FLOOD WATCH
NATIONAL WEATHER SERVICE TOPEKA KS
943 AM CDT THU AUG 2 2007

...THE FLASH FLOOD WATCH HAS BEEN CANCELLED...

.RAIN HAS ENDED OVER THE WATCH AREA AND HEAVY RAIN IS NOT EXPECTED
FOR THE REST OF THE MORNING. THUS THE FLASH FLOOD WATCH HAS BEEN
CANCELLED.

KSZ008>012-020-021545-
/O.CAN.KTOP.FF.A.0009.000000T0000Z-070802T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA
943 AM CDT THU AUG 2 2007

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL KANSAS AND
NORTHEAST KANSAS HAS BEEN CANCELLED. HEAVY RAIN PRODUCING
THUNDERSTORMS ARE NOT EXPECTED THE REST OF THE MORNING AND THE
WATCH HAS BEEN CANCELED. HOWEVER, ADDITIONAL THUNDERSTORMS MAY
DEVELOP THIS AFTERNOON AND THIS EVENING. THESE STORMS COULD DROP
VERY HEAVY RAIN. IF THE AREAL EXTENT OF THESE THUNDERSTORMS IS
GREAT ENOUGH, ANOTHER WATCH MAY BE ISSUED THIS AFTERNOON.

MONITOR NOAA WEATHER RADIO FOR THE LATEST
INFORMATION...FORECASTS...AND WARNINGS.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at Aug 1, 4:10 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 1, 4:10 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT WED AUG 1 2007

.DISCUSSION...

TONIGHT AND THURSDAY...HAVE POSTED A FLASH FLOOD WATCH ALONG
NORTHERN BORDER BEGINNING LATER TONIGHT THROUGH MIDDAY THURSDAY.
HIGH PRECIPITABLE WATER VALUES...RELATIVELY LOW ANTECEDENT
INDICES...AND LOW FLASH FLOOD INDICES WITH LOW LVL BNDRY
APPCHG...WOULD SUGGEST THIS AREA MAY BE BEST BET FOR HEAVY FLASH
FLOOD PRODUCING RAIN. PCPN MAY EVEN LINGER INTO THURSDAY
AFTERNOON...AND MAY NEED TO BE EXTENDED LATER...BUT FOR NOW...IS A
GOOD FIRST PASS. TEMPERATURES WILL CONTINUE NEAR PERSISTENCE
VALUES...PERHAPS A BIT LOWER TMRW WITH PCPN AND CLOUDS. BNDRY
BECOMES RATHER DIFFUSE OUR AREA BY TMRW AFTN...AND THAT MAY BE
ENOUGH TO PRECLUDE HEAVIER RAIN IN THE AFTERNOON. BUT KEPT HIGHER
POPS THROUGH THE DAY WITH SOME DOUBT IN HOW DIFFUSE BNDRY WILL
BECOME...AT LEAST BEFORE TMRW EVENING.

FOR THE THURSDAY NIGHT FRIDAY NIGHT PERIOD FORECAST CONCERNS ARE
PRECIPITATION CHANCES WITH FRONT IN THE AREA AND POSITION OF FRONT
KEY HERE AND HANDLED DIFFERENTLY BY MODELS...GFS FASTER TO DROP
FRONT ACROSS CWA BUT THEN BOTH SLIP BOUNDARY INTO SOUTHERN PORTIONS
OF CWA WHERE IT WEAKENS...THEN GRADUALLY LIFTS NORTH AGAIN FRIDAY
NIGHT INTO SATURDAY. WITH LOW LEVEL CONVERGENCE AND OVERRUNNING OVER
THE BOUNDARY THURSDAY NIGHT...HAVE KEPT POPS IN THE 30 TO 40 PERCENT
RANGE...WITH BOTH GFS/NAM FAVORING THE HIGHER POPS WEST.  KEEPING
POPS IN AT LEAST THE 30 PERCENT RANGE ON FRIDAY AND EARLY FRIDAY
NIGHT AS BOUNDARY IN VICINITY AND MODELS MOVING A SHORTWAVE OVER THE
TOP OF THE RIDGE AND ACROSS THE AREA DURING THE NIGHT TIME HOURS
FRIDAY NIGHT. LATER MODEL RUNS HOPEFULLY WILL HAVE BETTER
POSITIONING ON UPPER SUPPORT AND FRONT TO BETTER DEFINE POPS.  WENT
CLOSER TO THE COOLER GUIDANCE NUMBERS FOR HIGHS FRIDAY GIVEN
EXPECTED CLOUD COVER AND AT LEAST SCATTERED PRECIPITATION.

HIGHS MID TO UPPER 80S NORTH TO AROUND 90 SOUTH. COULD BE COOLER IF
PRECIPITATION MORE WIDESPREAD.  PRECIPITABLE WATER VALUES ON BOTH
MODELS THROUGH THE THIS PERIOD VERY HIGH...A LITTLE OVER 2 INCHES ON
FRIDAY AND 1.5 TO 2 INCHES FRIDAY NIGHT INTO SATURDAY SO LOCALLY
HEAVY RAINFALL STILL POSSIBLE.

FOR THE WEEKEND PERIOD...UPPER RIDGE BUILDS ACROSS THE AREA AND
LOOKS TO BE MAINLY HOT AND DRY...ALTHOUGH DEWPOINTS STILL FAIRLY
HIGH.  H850 MB TEMPS IN THE 22 TO 26 DEGREE C RANGE.  HAVE HIGHS IN
THE LOW TO MID 90S ON SATURDAY AND MID TO UPPER 90S ON SUNDAY.

FOR THE MONDAY THROUGH WEDNESDAY TIME PERIOD.  UPPER RIDGE SLIDES
EAST OF AREA WITH SOUTHWEST FLOW ALOFT.  WITH AFTERNOON HEATING AND
INSTABILITY...MORE OF A SUMMER LIKE PATTERN OF LATE AFTERNOON AND
EVENING THUNDERSTORM POTENTIAL SETTING UP. FLY IN OINTMENT HERE MAY
BE MID LEVEL CAPPING WITH WARM AIR ALOFT.  GFS HINTING OF SHORTWAVE
ENERGY ADDING SOME ADDITIONAL CONVECTIVE HELP FOR TUESDAY NIGHT INTO
WEDNESDAY.  AFTER COORDINATION WITH SURROUNDING OFFICES...MOST FELT
SOME POTENTIAL FOR AT LEAST ISOLATED PRECIPITATION CHANCE THIS
PERIOD AND HAVE THUS INTRODUCED SOME SLIGHT CHANCE POPS.  HIGHS
MONDAY IN THE MID TO UPPER 90S AGAIN BUT WITH MORE CLOUDS EXPECTED
AND POSSIBLE CONVECTION...WENT LOW TO MIDDLE 90S FOR TUESDAY AND
WEDNESDAY.

PF

&&

.AVIATION...

SCT025-040 CU THROUGH THE EARLY AFTERNOON HOURS...AND SCT100 TO
ACCOUNT FOR DISSIPATING MVC TO THE NORTH. BY 22Z...SEE AMPLE DAYTIME
HEATING ALONG SAME SHEAR AXIS AS THE PAST FEW DAYS..AND WEAK WAVE AS
IT DROPS SE-WARD COULD LEAD TO POP-UP TSRA AROUND TOP/FOE/MHK...BUT
BECAUSE OF UNCERTAINTY IN PLACEMENT OF CELLS WILL ONLY INCLUDE VCTS
THROUGH SUNDOWN. LL MOISTURE POOLING AND LIGHT WINDS AHEAD OF
ADVANCING COLD FRONT ESTABLISHES SIMILAR CONDITIONS TO THIS
MORNING...RESULTING IN INCLUSION OF 4SM BR AT EACH SITE...WHICH MAY
DIP BRIEFLY DOWN TO IFR CONDITIONS 12-14--THOUGH NOT CONFIDENT
ENOUGH TO INCLUDE ATTM. LATER SHIFTS WILL HAVE TO ASSESS
EXTENT/FORWARD PROPAGATION OF COLD FRONT...WHICH COULD HELP TSRA
DEVELOPMENT PRIOR TO PROGGED 15Z VCTS THURS MORNING.

EK

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH NORTHERN BORDER
COUNTIES AND CLOUD COUNTY 06Z TNGT THROUGH 18Z THURSDAY.

&&

SK/EK/PF
Hazardous weather outlook, Aug 1, 4:51 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT WED AUG 1 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-021500-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
451 PM CDT WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH HAS BEEN POSTED FOR THE FAR NORTHERN COUNTIES
OF NORTHEAST KANSAS DOWN THROUGH CLOUD COUNTY IN NORTH CENTRAL
KANSAS...FROM AFTER MIDNIGHT THROUGH 1 PM THURSDAY. SEE THE
APPROPRIATE WATCHES AND STATEMENTS FOR FURTHER DETAILS.

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TONIGHT WITH THE BETTER
CHANCES OVER THE NORTHERN COUNTIES. LOCALLY HEAVY RAIN AND
FLOODING PROBLEMS WILL BE POSSIBLE BUT THE MORE WIDESPREAD
FLOODING POTENTIAL WILL BE OVER THE NORTHERN COUNTIES AND THUS THE
ISSUANCE OF THE FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL CONTINUE ACROSS THE
AREA THURSDAY INTO THURSDAY NIGHT...AND AGAIN FRIDAY INTO FRIDAY
NIGHT. DEPENDING ON THE EXTENT OF THE RAINFALL THROUGH THURSDAY
MORNING...THE FLASH FLOOD WATCH MAY NEED TO BE EXTENDED IN TIME
AND COVERAGE.

A SLIGHT CHANCE FOR THUNDERSTORMS RETURNS TO THE AREA MONDAY AND
TUESDAY OF NEXT WEEK...FAVORING THE LATE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:36 AM CDTRiver Flood WarningTOPClay19 hr
Aug 1, 8:22 AM CDTFlash Flood WarningTOPMarshall, Nemaha3 hr

Nearby

Flash Flood Watches in Kansas, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.